Consuming Excessive Energy Drinks Can Lead To Serious Health Problems
Physical labor can work up a thirst, but for one construction worker, his choice of beverage led to severe liver problems.
According to a case study published in the BMJ, the 50-year-old man landed in the hospital with an array of mysterious symptoms after consuming four to five energy drinks a day over the course of several weeks.
He’d been experiencing abdominal pain, nausea and vomiting – symptoms he at first chalked up to the flu – but when his urine turned dark and his skin began to take on a yellow tinge, he headed to the emergency room. Doctors questioned him about his food, drink, recreational drug and supplement habits. While he said he didn’t drink alcohol, smoke or use drugs, he had been consuming as many as five energy drinks a day – a red flag for the doctors treating him. They knew of one other case reported previously showing liver damage due to over-consumption of energy drinks.
Blood tests showed elevated liver enzymes indicating liver damage, and a liver biopsy confirmed the man had acute hepatitis, reported the doctors from the University of Florida College of Medicine, in Gainesville, Florida.
They said they diagnosed the man by ruling out other conditions and causes, including an accidental over-ingestion of acetaminophen, which can result in liver damage. The earlier reported case of energy drink-associated hepatitis also offered support to their diagnosis.
Beverages touted for their energy-boosting effects typically contain a mixture of B vitamins and an “energy blend” including caffeine, the authors wrote.
The doctors believe that high levels of vitamin B3, or niacin, in the energy drink the man consumed are what caused the hepatitis. Each bottle he drank contained 40 milligrams of niacin – double the recommended daily value. The study authors said he was likely guzzling anywhere from 160 to 200 milligrams of niacin a day for at least three weeks, putting him at “high risk for harmful accumulation and toxicity.” In the only other documented case linking energy drinks with hepatitis, the patient consumed about 300 milligrams of niacin a day.
It may be a more common problem than doctors realize, the authors suggest, because many patients don’t think to mention their use of energy drinks or supplements.
Around half of the cases of liver failure in the United States result from drug-induced liver injury, and about 23,000 emergency department visits are related to adverse affects of dietary supplements.
“We see it all the time,” said Dr. David Bernstein, chief of hepatology at Northwell Health in Manhasset, New York, who was not involved with the study.
“You can certainly see acute hepatitis from many of these dietary and herbal supplements,” he told CBS News.
Lab tests at the hospital also revealed that at some point, the patient had been infected with hepatitis C, a virus that can be spread through sex, blood transfusions or sharing needles.
The fact that he had hepatitis C “changes the discussion slightly,” said Bernstein. He questioned whether it might have increased the man’s vulnerability to non-viral hepatitis.
“This case appears to be somebody who already had a damaged liver because they had chronic hepatitis C. Certainly taking niacin on top of hepatitis C is dangerous. So if you have any underlying chronic liver disease, you may even be predisposed,” he said.
He said all patients with underlying chronic liver disease should talk with their health care provider before taking any over-the-counter supplements or other products. He also recommended that anyone born between 1945 and 1965 should be tested for hepatitis C, as many people who have it are unaware that they’ve been infected.
The makers of popular energy drinks maintain that the products are safe. But energy drinks and high doses of caffeine have been linked to a number of health issues including heart problems and high blood pressure. The American Academy of Pediatrics has warned that energy drinks have no place in kids’ diets, linking them with heart and neurological problems, including seizures, in children.
The study authors also cautioned people who take energy supplements in any form – including drinks, pills or powders – need to be informed about what they’re consuming and recognize that too much can have serious consequences.
“As the energy drink market continues to rapidly expand, consumers should be aware of the potential risks of their various ingredients. Vitamins and nutrients, such as niacin are present in quantities that greatly exceed the recommended daily intake, lending to their high risk for harmful accumulation and toxicity,” the authors cautioned.
As for the construction worker, doctors say he recovered after receiving treatment.